All Is Not As It Seems

NurseAdvise-ERR March 2012

Caution: drug names that end with the letter 'L.'

A nurse transcribed an order for lisinopril 2.5 mg PO daily for a patient who was transitioning from the emergency department (ED) to an inpatient area by copying the prescriber’s orders that were previously on hold. However, the nurse read the dose as 12.5 mg PO daily (Figure 1), seeing the final 'L' in lisinopril as the number one (1). Usually, the attending physicians who admit patients from the ED at this hospital ask the nurses for an assessment of the patient’s condition, medications, diagnostic tests, and other clinical features. They then generally order the continuation of the medications, which have been written pending the patient’s admission. In reality, nurses rarely read back all of these medication orders, which is probably why the mistake was not recognized. The patient received several incorrect doses and eventually developed hypotension, which required special monitoring. Drug names that end with the letter 'L' have occasionally been the subject of overdoses reported to ISMP. ISMP's List of Error-Prone Abbreviations, Symbols, and Dose Designations (www.ismp.org/Tools/errorproneabbreviations.pdf) mentions this problem, and we also wrote an article in our June 2010 newsletter (www.ismp.org/ Newsletters/nursing/Issues/NurseAdviseERR201006.pdf) on misidentifi cation of alphanumeric symbols in hand written and computer-generated information.

Please advise prescribers to leave suffi cient space between the numeric dose and the drug name, and to ensure that the last letter of the drug name is not separated from the rest of the drug name with a space (as seen in Figure 1). This also applies to electronic prescribing and standard order sets since errors can occur if sufficient space is not provided between the drug name and strength (e.g., lisinopril 2.5 mg).

Back to Articles